Tylenol to bear new warnings
August 30, 2013 10:40 AM
Click for Image Gallery Click For Gallery

WASHINGTON — Bottles of Tylenol sold in the U.S. will soon bear red warnings alerting users to the potentially fatal risks of taking too much of the popular pain reliever. The unusual step, disclosed by the company that makes Tylenol, comes amid a growing number of lawsuits and pressure from the federal government that could have widespread ramifications for a medicine taken by millions of people every day.

Johnson & Johnson says the warning will appear on the cap of new bottles of Extra Strength Tylenol sold in the U.S. starting in October and on most other Tylenol bottles in coming months. The warning will make it explicitly clear that the over-the-counter drug contains acetaminophen, a pain-relieving ingredient that’s the nation’s leading cause of sudden liver failure.

Overdoses from acetaminophen send 55,000 to 80,000 people to the emergency room in the U.S. each year and kill at least 500, according the Centers for Disease Control and Prevention and the Food and Drug Administration. Acetaminophen can be found in more than 600 common over-the-counter and prescription products used by nearly one in four American adults every week, including household brands like Nyquil cold formula, Excedrin pain tablets and Sudafed sinus pills.

Tylenol is the first of these products to include such a warning label on the bottle cap. McNeil says the warning is a result of research into the misuse of Tylenol by consumers. The new cap message will read: “CONTAINS ACETAMINOPHEN” and “ALWAYS READ THE LABEL.”

The move comes at a critical time for the company, which faces more than 85 personal injury lawsuits in federal court that blame Tylenol for liver injuries and deaths. At the same time, the Food and Drug Administration is drafting long-awaited safety proposals that could curtail the use of Tylenol and other acetaminophen products.

Much is at stake for McNeil and its parent company. Johnson & Johnson does not report sales of Tylenol, but total sales of all over-the-counter medicines containing acetaminophen were more than $1.75 billion last year, according to Information Resources Inc., a retail data service.

Safety experts are most concerned about “extra-strength” versions of Tylenol and other pain relievers with acetaminophen found in drugstores. A typical two-pill dose of Extra Strength Tylenol contains 1,000 milligrams of acetaminophen, compared with 650 milligrams for regular strength. Extra Strength Tylenol is so popular that some pharmacies don’t even stock regular strength.

Most experts agree that acetaminophen is safe when used as directed, which generally means taking 4,000 milligrams, or eight pills of Extra Strength Tylenol or less, a day.

Each year, some 100 million Americans use acetaminophen, but liver damage occurs in only a fraction of 1 percent of users. Still, liver specialists say those cases are preventable. They say that part of the problem is that there are sometimes hundreds of pills in a bottle, making it easy for consumers to pop as many as they please. For example, McNeil sells Extra Strength Tylenol in bottles containing up to 325 tablets.

“The argument goes that if you take acetaminophen correctly you will virtually never get into trouble,” says Dr. William Lee of the University of Texas Southwestern Medical Center, who has studied acetaminophen toxicity for four decades. “But it’s the very fact that it’s easily accessible over-the-counter in bottles of 300 pills or more that puts people in harm’s way.”

 


 

20 years of Tylenol warning labels

A look at some changes the company has made over the last 20 years:

• 1994 — Added warning about risk of liver damage when combining Tylenol and alcohol

• Added warning “do not use with any other product containing acetaminophen”

• 1998 — Added “do not exceed recommended dose”

• 2004 — Added specific warning about liver damage if not used as directed

• 2011 — Eliminated Tylenol infant drops — a highly concentrated formula blamed for accidental overdoses by parents — switching to a single formula for all children Tylenol products

• Lowered the maximum daily adult dose of Extra Strength Tylenol to 3,000 milligrams a day, or six pills, unless directed to take more by a doctor. The maximum daily dose was previously 4,000 milligrams a day, or eight pills. Also lowered maximum adult dose of regular strength Tylenol

• Changed directions from “take 2 caplets every 4-6 hours while symptoms last” to “take 2 caplets every 6 hours while symptoms last” for Extra Strength Tylenol. Also changed instructions on regular strength Tylenol

Disclaimer: Copyright © 2014 Indiana Gazette. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

http://www.indianagazette.com/news/reg-national-world/tylenol-to-bear-new-warnings,18092898/